Tennessee, 2016

Heavy Snow in Tennessee, February 14, 2016

February 14, 2016 · NWS MRX · 7 events in 6 counties and zones

A moderate to strong upper level system moved into the region generating heavy snowfall amounts averaging 3 to 5 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A moderate to strong upper level system moved into the region generating heavy snowfall amounts averaging 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 14, 10:08 AM EST, 52 minutes earlier.

Area forecast discussion, Feb 14, 10:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1008 AM EST SUN FEB 14 2016

.DISCUSSION...
THE FORECAST APPEARS ON TRACK THIS MORNING...SO NO MAJOR CHANGES
ARE PLANNED AT THIS TIME. LIGHT SNOW WILL BE FALLING ACROSS THE
NORTHERN HALF THROUGH THE MORNING...BUT WITH LITTLE ACCUMULATION.
SNOW WILL BE PICKING UP THROUGH THE AFTERNOON AS LOW LEVEL
ISENTROPIC LIFT STRENGTHENS IN RESPONSE TO THE SHORTWAVE TROUGH
CROSSING THE OHIO VALLEY REGION. THE CURRENT FORECAST SHOWS AMOUNTS
1 TO 3 INCHES POSSIBLE ACROSS THE NORTHERN PLATEAU...NE TN...AND
SW VA BEFORE SUNSET...WHICH IS IN LINE WITH THE 12Z NAM AND THE 06Z
GFS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JEFFERSON-KNOX-LOUDON-NW
     BLOUNT-NORTH SEVIER-NORTHWEST COCKE-ROANE-SEVIER SMOKY
     MOUNTAINS.

     WINTER STORM WARNING UNTIL NOON EST MONDAY FOR ANDERSON-CAMPBELL-
     CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JOHNSON-MORGAN-
     NORTHWEST CARTER-NORTHWEST GREENE-SCOTT TN-SOUTHEAST CARTER-
     SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL NOON EST MONDAY FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

DGS
Hazardous weather outlook, Feb 14, 5:16 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 AM EST SUN FEB 14 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
516 AM EST SUN FEB 14 2016 /416 AM CST SUN FEB 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STORM SYSTEM WILL BRING A MIXED BAG OF PRECIPITATION TO THE
AREA THIS AFTERNOON INTO EARLY MONDAY...WITH THE MAIN IMPACTS
ACROSS THE CENTRAL VALLEY...NORTHERN CUMBERLAND PLATEAU...SMOKY
MOUNTAINS...NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA. SNOW IS
EXPECTED TO BEGIN FALLING THIS AFTERNOON ACROSS THE AREA. THE SNOW
WILL GRADUALLY MIX WITH AND CHANGE TO SLEET AND RAIN OVERNIGHT INTO
MONDAY. SOME POCKETS OF FREEZING RAIN WILL BE POSSIBLE AS WELL. THE
PRECIPITATION IS EXPECTED TO BE ALL RAIN BY MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION MONDAY AND
MONDAY NIGHT. HEAVY RAIN WILL BE POSSIBLE LATE MONDAY INTO MONDAY
NIGHT...WHICH MAY CAUSE SOME FLOODING OF NORMALLY FLOOD PRONE
AREAS. IN ADDITION...WINDS WILL BECOME STRONG AND GUSTY OVER SOME
THE HIGHER ELEVATIONS OF EAST TENNESSEE MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WINTER PRECIPITATION REPORTS MAY BE NEEDED THIS AFTERNOON INTO
MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Scott

When
February 14, 11:00 AM EST to 4:00 PM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

A three inch snowfall accumulation was measured six miles south of Oneida.

Heavy Snow, Campbell

When
February 14, 11:00 AM EST to 5:00 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Four inches of snow was reported at LaFollette.

Heavy Snow, Claiborne

When
February 14, 11:00 AM EST to 6:00 PM EST
Where
Claiborne forecast zone
Reported by
Public
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

Four inches of snow was reported nine miles north northwest of Sharp's Chapel.

Heavy Snow, Scott

When
February 14, 11:00 AM EST to 5:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

A four inch snow depth was measured at Oneida.

Heavy Snow, Union

When
February 14, 12:00 PM EST to 5:00 PM EST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
36.288, -83.837 (the zone’s center; the record gives no point)

A three inch snow depth was measured at Luttrell.

Heavy Snow, Northwest Greene

When
February 14, 1:00 PM EST to 6:00 PM EST
Where
Northwest Greene forecast zone
Reported by
Newspaper
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Three inches of snow was reported at Greeneville.

Heavy Snow, Washington

When
February 14, 1:00 PM EST to 8:00 PM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Snow depth was measured at 3.2 inches six miles northwest of Johnson City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617375, 617396, 617398, 617400, 617399, 617397, 617403.